Arkansas, 2014

Hail and Damaging Winds in Arkansas, April 27, 2014

April 27, 2014 · NWS TSA · 6 events in 4 counties and zones

Severe thunderstorms developed along a dry line as it moved into eastern Oklahoma during the afternoon hours of the 27th. These storms moved east into northwestern Arkansas during the evening, and resulted in damaging winds and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed along a dry line as it moved into eastern Oklahoma during the afternoon hours of the 27th. These storms moved east into northwestern Arkansas during the evening, and resulted in damaging winds and some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 27, 8:04 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 27, 8:04 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
904 PM CDT SUN APR 27 2014

.DISCUSSION...
CONVECTIVE LINE HAS RAPIDLY DEVELOPED AHEAD OF DRY LINE THIS EVENING
ACROSS SOUTHEAST OKLAHOMA. SIGNIFICANT SEVERE WEATHER POTENTIAL
WILL LIKELY CONTINUE WITH THE THREAT FOR LARGE HAIL...DAMAGING
WINDS AND TORNADOES AS QLCS WITH EMBEDDED SUPERCELLS SWEEP ACROSS
FAR SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. GRIDS HAVE BEEN
UPDATED TO REFLECT CURRENT THINKING...OTHERWISE FORECAST ON TRACK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR OKZ054-OKZ059.

AR...NONE.
&&

SHORT TERM...12
Hazardous weather outlook, Apr 27, 8:24 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
924 PM CDT SUN APR 27 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
924 PM CDT SUN APR 27 2014

...SIGNIFICANT SEVERE WEATHER WILL CONTINUE THIS EVENING ACROSS
SOUTHEAST OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS...INCLUDING
THE POTENTIAL FOR A FEW STRONG TORNADOES...VERY LARGE HAIL AND
DAMAGING WINDS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SEVERE THUNDERSTORMS HAVE REDEVELOPED ACROSS SOUTHEAST OKLAHOMA LATE
THIS EVENING. THE CONVECTIVE LINE WILL SPREAD ACROSS THE REMAINDER
OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING. LARGE
HAIL...DESTRUCTIVE STRAIGHT LINE WINDS TO 80 MPH AND A FEW STRONG
TORNADOES WILL BE POSSIBLE.

THE SEVERE WEATHER THREAT WILL DIMINISH SHORTLY AFTER MIDNIGHT AS
THE LINE SHIFTS EAST OF THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK ONGOING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
         HIGH WIND POTENTIAL.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A FEW SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON...MAINLY NORTH OF INTERSTATE 40...AS THE UPPER LEVEL LOW
PASSES TO OUR NORTH. GUSTY WESTERLY WINDS MONDAY WILL AGAIN RESULT
IN A LIMITED TO ELEVATED FIRE DANGER ACROSS THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 27, 8:20 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
920 PM CDT SUN APR 27 2014

OKZ069-072-280300-
ADAIR OK-SEQUOYAH OK-
920 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

AT 920 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF MC
KEY...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BUNCH...SALLISAW...MC KEY...
BRUSHY...SHORT...MARBLE CITY AND BRUSHY LAKE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3544 9444 3550 9459 3538 9486 3545 9495
      3564 9485 3564 9481 3571 9481 3586 9473
      3576 9449
TIME...MOT...LOC 0220Z 213DEG 52KT 3548 9482

LACY
Local storm report, Apr 27, 8:38 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
938 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             TALIHINA                34.75N 95.05W
04/27/2014  E1.00 INCH       LE FLORE           OK   EMERGENCY MNGR

&&

SAA
Local storm report, Apr 27, 8:49 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
949 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             TALIHINA                34.75N 95.05W
04/27/2014  E1.00 INCH       LE FLORE           OK   EMERGENCY MNGR

            50-60 MPH WINDS.

&&

SAA
Special weather statement, Apr 27, 8:51 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
951 PM CDT SUN APR 27 2014

ARZ010-019-280330-
CRAWFORD AR-WASHINGTON AR-
951 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CRAWFORD AND WASHINGTON

AT 950 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES WEST OF CLYDE TO 6 MILES WEST OF ODELL TO 7
MILES NORTHWEST OF UNIONTOWN TO 7 MILES WEST OF DORA...MOVING
NORTHEAST AT 35 MPH. AREAS FROM FAYETTEVILLE SOUTH TO FORT SMITH
WILL BE AFFECTED BY THESE STORMS.

THESE STORMS WILL BE CAPABLE OF PRODUCING SOME PEA TO PENNY SIZE
HAIL AND WIND GUSTS TO 50 MPH.

LAT...LON 3583 9406 3554 9408 3545 9444 3595 9453
      3614 9397
TIME...MOT...LOC 0250Z 243DEG 30KT 3591 9442 3577 9450
          3564 9453 3550 9453

LACY
Local storm report, Apr 27, 9:02 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1002 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             SHADY POINT             35.13N 94.66W
04/27/2014  E0.75 INCH       LE FLORE           OK   EMERGENCY MNGR

&&

SAA
Special weather statement, Apr 27, 9:03 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1003 PM CDT SUN APR 27 2014

ARZ010-019-280330-
CRAWFORD AR-WASHINGTON AR-
1003 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CRAWFORD AND WASHINGTON

AT 950 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES WEST OF CLYDE TO 6 MILES WEST OF ODELL TO 7
MILES NORTHWEST OF UNIONTOWN TO 7 MILES WEST OF DORA...MOVING
NORTHEAST AT 35 MPH. AREAS FROM SPRINGDALE TO BENTONVILLE EAST TO
EUREKA SPRINGS ARE IN THE PATH OF THESE STORMS.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
POSSIBLY SOME PENNY SIZE HAIL.

LAT...LON 3583 9406 3554 9408 3545 9444 3595 9453
      3614 9397
TIME...MOT...LOC 0250Z 243DEG 30KT 3591 9442 3577 9450
          3564 9453 3550 9453

LACY

The radar

The Western Arkansas radar (KSRX), 12 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
April 27, 9:12 PM CST
Where
Sebastian County, 0.74 mi NE of Hackett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.188, -94.411

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Sebastian

When
April 27, 9:14 PM CST
Where
Sebastian County, 0.7 mi E of South Ft Smith
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.331, -94.388

Strong thunderstorm wind blew down trees.

Hail, Crawford

When
April 27, 9:23 PM CST
Where
Crawford County, Mountainburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.630, -94.170

Hail, Franklin

When
April 27, 9:30 PM CST
Where
Franklin County, 2.82 mi NNW of Fern
Measured
1 in hail
Reported by
Public
Coordinates
35.660, -94.040

Thunderstorm Wind, Washington

When
April 27, 9:34 PM CST
Where
Washington County, 0.48 mi W of Elkins
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.001, -94.008

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Sebastian

When
April 27, 9:48 PM CST
Where
Sebastian County, 0.96 mi ESE of Greenwood
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.215, -94.254

Strong thunderstorm wind blew down trees, two of which fell onto homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512123, 512125, 512126, 512127, 512128, 512130.